question-icon

What are the symptoms of increased manganese levels?

default
Posted on Mon, 13 Apr 2015
Question: I took manganese about 6 times a day for a problem with a disc in my back. My brother had also had this problem and did the same thing. Later he died of Parkinson's disease, soon after my husband read that Parkinson patients usually have an over abundance of Manganese in the bodies. I've noticed recently my legs are feeling a bit shaky. What can I do?
doctor
Answered by Dr. Sunil Kumar Srivastava (2 hours later)
Brief Answer:
blood levels of manganese,MRI brain, consult neurologist

Detailed Answer:
Hi
Manganese has some role for disc disease along with other minerals like coppor,zinc etc but , as per my study, only 0.6 to 1.3 mg per day is the normal requirement which is made up by vegetables and fruits diet mostly, supplements with multivitamins taken once a day are sufficient and if taken more times may be harmful.So consult a physician.Blood levels measurements of manganese may be required to diagnose whether it is raised or not to cause toxicity enough to cause parkinsons symptoms
so, a confirmation may be done before declaring toxicity
Secondly, parkinsonism has changes in brain which can be detected on MRI scan of brain and your doctor may order for the same if he agrees.
If high levels in blood are detected,then-
doctors give chelation therapy (removal of manganese by binding to chemicals like EDTA given by infusions by doctors ) or by a medicine called PAS (para-amino salycilic acid), a medicine related to aspirin formula, and used for treatment of tuberculosis
Levo-dopa is a medicine for parkinsons but if toxicity by manganese is there, it is ineffective and this also indirectly means parkinsons
If blood levels, MRI of brain are normal,then-
your shaky legs may possibly be due to disc disease or parkinsons or any other cause
so a complete ,systematic assessment is required by a physician/neurologist
Best wishes,
Regards,

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Sunil Kumar Srivastava

Orthopaedic Surgeon

Practicing since :1980

Answered : 448 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the symptoms of increased manganese levels?

Brief Answer: blood levels of manganese,MRI brain, consult neurologist Detailed Answer: Hi Manganese has some role for disc disease along with other minerals like coppor,zinc etc but , as per my study, only 0.6 to 1.3 mg per day is the normal requirement which is made up by vegetables and fruits diet mostly, supplements with multivitamins taken once a day are sufficient and if taken more times may be harmful.So consult a physician.Blood levels measurements of manganese may be required to diagnose whether it is raised or not to cause toxicity enough to cause parkinsons symptoms so, a confirmation may be done before declaring toxicity Secondly, parkinsonism has changes in brain which can be detected on MRI scan of brain and your doctor may order for the same if he agrees. If high levels in blood are detected,then- doctors give chelation therapy (removal of manganese by binding to chemicals like EDTA given by infusions by doctors ) or by a medicine called PAS (para-amino salycilic acid), a medicine related to aspirin formula, and used for treatment of tuberculosis Levo-dopa is a medicine for parkinsons but if toxicity by manganese is there, it is ineffective and this also indirectly means parkinsons If blood levels, MRI of brain are normal,then- your shaky legs may possibly be due to disc disease or parkinsons or any other cause so a complete ,systematic assessment is required by a physician/neurologist Best wishes, Regards,